heroin withdrawal

Can Heroin Withdrawal Kill You?

In For Addicts, Long-Term Recovery by Hazel Marie

No, heroin withdrawals don’t necessarily kill you. They do, however, bring on sicknesses that have the potential of leading to death. Sounds dangerous, right? Well, it is. This fact causes much conflict on whether or not people could die during the withdrawal process of heroin addiction recovery. The leading causes of death during heroin withdrawal include suicide, self-harm or involuntary death.

Can Heroin Withdrawal Kill You?

It is very unlikely that you will die directly from heroin use unless you overdose or abuse the drug. A few causes of death resulting from heroin addiction or consumption include deadly seizures, obstructed breathing, panic attacks or even chocking on your own vomit.

Involuntarily death also becomes apparent during withdrawal symptoms when your body begins shaking and seizing, causing your breathing to become obstructed therefore leading to death due to a lack of oxygen. Heroin use and heroin withdrawal causes symptoms that can potentially lead to death.

Suicidal Tendencies

Cold-turkey heroin withdrawal has a leading cause of death: suicide. At times, a heroin user who is detoxing cold-turkey, meaning they are not using a drug like Suboxone to ease them off of addiction, could have suicidal tendencies due to the gut wrenching effects of addiction.

Drug users wishing to detox and recover succumb themselves to thoughts of suicide as a way to escape the pain of heroin withdrawal symptoms. Recovered addicts have a record of telling stories about their suicidal thoughts while they were in the recovery and detox portion of their addiction. Many times, they find themselves having to be in a completely empty room during the detox process. This includes staring at blank walls and being alone with yourself while your body is shaking, your heart is beating quickly and your mind is racing.

During heroin withdrawal, a patient can experience fever, insomnia, shivering and other symptoms that can be enraging. It’s enraging because there isn’t anything you can do to stop it besides taking heroin. It’s encouraged for a person experiencing heroin withdrawal symptoms to be under the care of a medical staff or trusted individual to ensure safety and prevent self-harm.

Preventing Suicide from Heroin Withdrawal

With suicide being a leading cause of death due to heroin withdrawal symptoms, it’s important to take certain measures when you or a loved one is planning on overcoming a heroin addiction. Here are some tips to prevent suicide from heroin withdrawal:

  • When detoxing at home, inform any trusted individuals and even allow them to stay with you at home. If they will not be staying with you, allow them to check-in on you regularly.
  • Consider recovering at a rehab center to increase your comfortability.
  • See a therapist regularly because morbid thoughts are guaranteed during a detox.
  • Seek help prior to detox for ways you can prevent morbid or suicidal thoughts.
  • Suicide-proof your home if you will be detoxing there. Consider removing any chords, shoelaces, knives of sharp objects. Anything that will encourage suicidal tendencies.
  • Know that you will get through your detox and consider the time it will take you to recover. Withdrawals symptoms typically last anywhere from one week to a month. It’s a small price to pay for long-term recovery.

As more and more recovered addicts come forward about the suicidal thoughts running through their minds during heroin withdrawal, the issue of suicide becomes apparent. Suicide can be seen as a direct symptom of heroin withdrawal during a detox, so measures should be taken to prevent it. So long as appropriate measures are taken, a person willing to recover will get through the withdrawal and detox both alive and healthy.